Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 431, NWS Norman, OK

July 25, 2021Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 25, 2021, 9:23 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 9:23 PM CDT (02:23 UTC)
Expired
Jul 25, 2021, 9:48 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS54 KOUN 260223
SVROUN
OKC015-051-260300-
/O.NEW.KOUN.SV.W.0431.210726T0223Z-210726T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
923 PM CDT Sun Jul 25 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grady County in central Oklahoma...
  Southeastern Caddo County in southwestern Oklahoma...

* Until 1000 PM CDT.

* At 923 PM CDT, a severe thunderstorm was located near Verden,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Verden, Pocasset, Lake Chickasha and Laverty. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3495 9809 3498 9821 3527 9818 3523 9793
TIME...MOT...LOC 0223Z 193DEG 18KT 3504 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

Zwink
1 follow-up statement
724 
WWUS54 KOUN 260248
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
948 PM CDT Sun Jul 25 2021

OKC015-051-260258-
/O.CAN.KOUN.SV.W.0431.000000T0000Z-210726T0300Z/
Grady OK-Caddo OK-
948 PM CDT Sun Jul 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRADY AND
SOUTHEASTERN CADDO COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3495 9809 3498 9821 3527 9818 3523 9793
TIME...MOT...LOC 0247Z 193DEG 18KT 3516 9810 

$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:45 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 25, 6:45 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
645 PM CDT Sun Jul 25 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 232 PM CDT Sun Jul 25 2021

The main focus in the short term continues to be the challenge
of where corridors of the greatest convective coverage will be. The
greatest weather impact in the short term will be dangerous heat.
Uncertainties are covered below in detail.

The lesson from today is one we've seen play out in these type
patterns repeatedly. Subtle difficult to resolve mesoscale forcing
(often in the mid levels) amidst a very moist environment tends to
overachieve with coverage of convection. We think it is necessary
for higher precipitation probabilities and a broader approach
through at least Monday given anomalous moisture and mesoscale
forcing present. This will inevitably lead to some over-
forecasting but ultimately we feel it's better service in this
pattern. The alternate is to adhere to statistically-calibrated
NBM guidance which is built from an aggregate of scenarios across
a broad climatological range, rather than this specific forecast
challenge that we deal with periodically each summer in our
region.

Cold pool/outflow from Kansas convection is currently forcing
deeper/more intense convection near the Kansas border, and this
should continue into northern Oklahoma through the rest of the
day as it interacts with an unstable environment. Post-outflow
northeasterly winds will be stronger, and temperatures will be
cooler upon its passage, ending the dangerous heat across the
northern end of the ongoing Heat Advisory. Isolated convection
may occur further south on the flanks of residual cold pool from
over-achieving midlevel convection this morning. One convective
cell recently developed and dissipated quickly near El Reno,
resulting in a 41 mph gust at the El Reno mesonet. This behavior
may be expected to continue this afternoon, primarily from near
Enid down to the west sides of OKC metro and southwestward toward
Altus and Quanah. That's where the greatest coverage is expected.
Weak tropospheric flow should result in short-lived convection,
but the thermodynamics are favorable for brief strong wind gusts
upon their collapse.

We used 90th percentile blended (NBM) guidance for dew points since
the last couple of days much of the guidance continues to run too
low compared to the observations. This gives marginally supportive
heat indices for a Heat Advisory eastern portions of the forecast
area. Using wet bulb globe temperatures as a nudger, light winds
are expected to push values into the "high" or "extreme" category.
We will be conservative with the northern extent of the Heat
Advisory given uncertainties with regards to ongoing convection
and/or remnant outflow that could suppress temperatures tomorrow
afternoon.

BRB

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 232 PM CDT Sun Jul 25 2021

Anomalous moisture will be present Tuesday morning (~2.00"
precipitable water indicated in model guidance). Again, it won't
take much forcing for some convection given the moisture magnitude
and some models hint at this. We have raised them above blended
guidance (NBM) sub-mentionable probabilities. Impetus from
convection could be remnant outflow and or subtle perturbation in
the mid levels that will probably be present but are difficult to
resolve at this time range. The greatest chances of this coming
together yielding at least isolated convection are across
southern Oklahoma or north Texas, and this is where we have low
(~20%) probabilities.

A drier and hotter pattern with dangerous heat will be the focus
from midweek onward. If models continue to bias low on dew points,
concerns could arise sooner and across a broader area (not just
confined to eastern sections). The broad ridging features highest
midlevel height anomalies across the northern Rockies and northern
Plains into Canada, and a weak flow regime that's less favorable
for excessive heat for us. Thus, 2-m temperature anomalies in
Oklahoma should be around 5 degrees above climatology.

Although the forecast is dry for now, we'll still be moist enough
that any small-scale westward moving perturbation could aid in
some convective development. Once confidence increases in this
potential scenario, forecast adjustments to include low
precipitation chances may become necessary.

BRB

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Sun Jul 25 2021

Current TSRA expected to decrease in both intensity and coverage
this evening, but based on observational trends, will include
TEMPO at a few sites downstream of deeper outflow boundaries. Will
also include mention of SHRA/TSRA toward and after 12Z most
terminals with modest increase in low level jet interaction with
residual outflow boundaries and depth/quality of lower level
moisture.

&&

.UPPER AIR...
Issued at 232 PM CDT Sun Jul 25 2021

A sounding is planned for 12z Monday 7/26 given uncertainty and
low predictability of this pattern. A sounding is also planned
for 12z on Tuesday 7/27 since a daily precipitable water record
may be exceeded per current model guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  92  75  96 /  40  30  20  20
Hobart OK         73  94  73  98 /  40  30  20  20
Wichita Falls TX  73  98  75 100 /  20  20  20  20
Gage OK           70  92  72  97 /  50  30  20  10
Ponca City OK     73  90  74  94 /  30  30  20  10
Durant OK         75  98  76  98 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
     040>043-046>048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Jul 25, 11:54 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Jul 25 2021

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this afternoon.

.Thunderstorms...
Scattered showers and thunderstorms will remain possible across
portions of Oklahoma through early Monday. Gusty winds and heavy
rain that could lead to localized flooding are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will remain possible across portions of Oklahoma
Monday.

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 25, 7:58 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 SW BUTLER             35.58N 99.25W
07/25/2021  M61 MPH          CUSTER             OK   MESONET

&&
Special weather statement, Jul 25, 8:14 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
814 PM CDT Sun Jul 25 2021

OKZ014-016>018-021>024-260200-
Kingfisher OK-Roger Mills OK-Washita OK-Canadian OK-Caddo OK-
Beckham OK-Custer OK-Blaine OK-
814 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...eastern
Roger Mills...Washita...Canadian...northern Caddo...northeastern
Beckham...Custer and southern Blaine Counties Until 900 PM CDT...

AT 810 PM CDT, strong thunderstorms were along a line extending from
3 miles northeast of Concho to 7 miles northwest of Weatherford to
near Arapaho to 3 miles southwest of Canute, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3558 9943 3574 9906 3584 9792 3541 9775
      3538 9809 3536 9810 3524 9896 3513 9942
TIME...MOT...LOC 0110Z 357DEG 7KT 3564 9795 3563 9874 3558 9900 3538
9932

Zwink
Local storm report, Jul 25, 8:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 NE ELK CITY           35.42N 99.40W
07/25/2021  M68 MPH          BECKHAM            OK   AWOS

&&
Local storm report, Jul 25, 8:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     4 SW EL RENO            35.49N 98.01W
07/25/2021  M60 MPH          CANADIAN           OK   AWOS

&&
Local storm report, Jul 25, 8:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
07/25/2021  M59 MPH          WASHITA            OK   MESONET

&&
Special weather statement, Jul 25, 9:08 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
908 PM CDT Sun Jul 25 2021

OKZ022-023-260245-
Washita OK-Caddo OK-
908 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Washita and central Caddo
Counties Until 945 PM CDT...

AT 903 PM CDT, a strong thunderstorm was located 4 miles northeast of
Cloud Chief, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

LAT...LON 3542 9889 3537 9811 3497 9819 3521 9893
TIME...MOT...LOC 0203Z 285DEG 39KT 3528 9876

Zwink

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Washita45 min
Jul 25, 7:34 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Caddo, Canadian, Custer, Kingfisher and 1 more41 min
Jul 25, 7:38 PM CDTAreal Flood AdvisoryOUNBlaine, Kingfisher3 hr
Jul 25, 7:43 PM CDTSpecial Weather StatementOUNCotton32 min
Jul 25, 8:07 PM CDTFlash Flood WarningOUNBeckham, Custer, Roger Mills, Washita3 hr
Jul 25, 8:12 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills31 min
Jul 25, 8:14 PM CDTSpecial Weather StatementOUNCanadian, Custer, Washita46 min
Jul 25, 8:38 PM CDTSevere Thunderstorm WarningOUNWashita30 min
Jul 25, 9:08 PM CDTSpecial Weather StatementOUNCaddo37 min
Jul 25, 9:46 PM CDTSpecial Weather StatementOUNComanche, Stephens29 min
Jul 25, 10:30 PM CDTAreal Flood AdvisoryOUNGrady3 hr
Jul 25, 10:33 PM CDTSpecial Weather StatementOUNStephens42 min
Jul 25, 10:44 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Jul 26, 1:53 AM CDTSpecial Weather StatementOUNWoods37 min
Jul 26, 2:08 AM CDTSpecial Weather StatementOUNWoodward37 min
Jul 26, 3:49 AM CDTSpecial Weather StatementOUNKiowa41 min
Jul 26, 1:58 PM CDTSpecial Weather StatementOUNGarfield32 min
Jul 26, 2:07 PM CDTSpecial Weather StatementOUNGrant23 min
Jul 26, 2:39 PM CDTSpecial Weather StatementOUNOklahoma21 min
Jul 26, 2:44 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma2 hr
Jul 26, 2:54 PM CDTSpecial Weather StatementOUNNoble21 min
Jul 26, 3:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more52 min
Jul 26, 3:36 PM CDTFlash Flood WarningOUNOklahoma4 hr
Jul 26, 3:58 PM CDTSpecial Weather StatementOUNKay, Logan, Noble, Oklahoma32 min
Jul 26, 3:59 PM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr
Jul 26, 4:19 PM CDTSpecial Weather StatementOUNCleveland11 min
Jul 26, 4:22 PM CDTFlash Flood WarningOUNCanadian, Logan, Oklahoma3 hr
Jul 26, 4:31 PM CDTSpecial Weather StatementOUNKay, Logan, Noble, Oklahoma, Payne44 min
Jul 26, 5:14 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Oklahoma, Pottawatomie3 hr
Jul 26, 5:16 PM CDTSpecial Weather StatementOUNLincoln, Payne44 min
Jul 26, 6:25 PM CDTSpecial Weather StatementOUNHughes35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.